Alert archive / Alabama / Tornado Warnings in 2004

Tornado Warning 34, NWS Huntsville, AL

October 19, 2004Colbert County, Alabama

NWS Huntsville, AL issued this tornado warning at Oct 19, 2004, 1:39 PM CDT for Colbert County, Alabama. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 19, 2004, 1:39 PM CDT (18:39 UTC)
Expired
Oct 19, 2004, 2:15 PM CDT
In force
36 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2004-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1233 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2004-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1233 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
574 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KHUN 191839
TORHUN
ALC033-191915-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CDT TUE OCT 19 2004

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  COLBERT COUNTY IN NORTHWEST ALABAMA

* UNTIL 215 PM CDT

* AT 132 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 7 MILES SOUTHWEST OF TUSCUMBIA...MOVING EAST AT 35 MPH.

* LOCATIONS NEAR THE PATH OF THIS TORNADO INCLUDE...
  TUSCUMBIA.
  LITTLEVILLE.
  COLBERT HEIGHTS. 

THIS STORM SHOWS STRONG ROTATION...AND MAY PRODUCE A TORNADO AT ANY
TIME. DO NOT WAIT...GO TO A SAFE PLACE NOW PUT AS MANY WALLS AS
POSSIBLE BETWEEN YOU AND THE STORM.

LAT...LON 3479 8797 3459 8799 3457 8758 3472 8753

$$ 
04

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Oct 19, 11:49 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Oct 19, 11:49 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1149 AM CDT TUE OCT 19 2004

.DISCUSSION...
WELL...MAIN FOCUS INITIALLY IS ON RAINFALL...AND SUBSEQUENT FLOODING
ALONG WITH THUNDER AND LIGHTNING. WE JUST ISSUED FLASH FLOOD
WARNINGS FOR LAUDERDALE AND COLBERT COUNTIES...AND HAVE A LIST OF AT
LEAST 10 COUNTY ROADS FLOODED IN LAUDERDALE AND A FEW ROADS IN
COLBERT COUNTY. LINCOLN COUNTY TN HAS MANY CREEKS AND STREAMS NEAR
BANKFULL AND WE WILL BE MONITORING THEM FOR POSSIBLE FFWS IN THE
NEXT FEW HOURS.

LATEST VISIBLE LOOP HAS BIG CLEARING AREA OVER ERN AR AND TO NEAR
OLIVE BRANCH MS. THE 1613Z MODIS PICTURE SHOWS THICK OVC CU/CB
AREA WITH BLOW OFF AC/CI WHICH MAY SAVE US FROM A WIDESPREAD SVR
EVENT. THIS CLEARING AREA ACROSS WRN TN AND NWRN MS...HAVE STARTED
THE AIRMASS RECOVERY OVER AR/MS/WRN TN. IT MAY ALSO HELP TO
DESTABILIZE THE 3 WESTERN COUNTIES...AND PERHAPS SOUTHERN LAWRENCE
COUNTY INTO CULLMAN COUNTY. OTHERWISE THE CLOUDS HAVE STABILIZED THE
BOUNDARY LAYER AND SURFACE TEMPS ARE ONLY IN THE MID 60S.

BIG SUPERCELL OVER UNION COUNTY MS...WILL BE MOVING INTO MORE STABLE
AIR AND MAY BECOME MORE OF A LINEAR STORM. MY SUPPORT FOR THIS IS THE
CAPES NEAR THAT STORM ARE 3000 J/KG WHILE WESTERN COLBERT HAS 300
J/KG. DEW POINTS ARE IN THE MID 70S IN NRN MS...WHILE WE HAVE MID 60S
ACROSS WRN AL.

OUR CURRENT THINKING IS THAT THUNDERSTORMS WILL EXPLODE OVER A 50
MILE AREA AROUND MEMPHIS AND FORM INTO A MCS AS IT MOVES EAST
DURING THE LATE AFTERNOON HOURS. THIS COULD BRING 1 TO 3 INCHES OF
ADDITIONAL RAINFALL.

THE LONG TERM FORECASTER WILL BE LOOKING AT THE POSSIBILITY OF A
FLOOD WATCH WITH THE 4 PM PACKAGE.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.

&&

JDG
Hazardous weather outlook, Oct 19, 1:35 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
135 PM CDT TUE OCT 19 2004

ALZ001>010-016-TNZ076-096-097-201000-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
135 PM CDT TUE OCT 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...(THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
THROUGH THE AFTERNOON AND INTO THE EVENING HOURS. THE AIRMASS
ACROSS MUCH OF NORTH ALABAMA IS FAIRLY STABLE AND THIS MAY BE THE
LIMITING FACTOR FOR ADDITIONAL WIDESPREAD SEVERE THUNDERSTORM
DEVELOPMENT. HOWEVER...THE AIRMASS OVER NORTH MISSISSIPPI CONTINUES
TO DESTABILIZE AND THE AIRMASS ACROSS NORTHWEST ALABAMA WILL
CONTINUE TO SLOWLY DESTABILIZE THROUGH THE REMAINDER OF THE
AFTERNOON. THUS THE HIGHEST THREAT FOR ISOLATED SEVERE
THUNDERSTORMS WILL BE ACROSS LAUDERDALE...COLBERT...AND FRANKLIN
COUNTIES. THE GREATEST SEVERE THREAT IN THESE AREAS WILL BE
DAMAGING STRAIGHT LINE WINDS. HOWEVER...AN ISOLATED TORNADO IS
POSSIBLE WITH ANY INDIVIDUAL CELLS THAT DEVELOP.

THE THREAT FOR LOCALLY HEAVY RAINFALL WITH SOME RUNOFF AND
FLOODING PROBLEMS WILL ALSO CONTINUE TO BE A CONCERN ESPECIALLY IN
AREAS THAT RECEIVED TWO TO THREE INCHES EARLIER TODAY.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO WEAKEN AND TAPER OFF
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND AGAIN ON SATURDAY AND SUNDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY THIS AFTERNOON AND THIS EVENING.

09

In the hours before

Special weather statement, Oct 19, 8:42 AM CDT, 4 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
842 AM CDT TUE OCT 19 2004

ALZ016-191430-
CULLMAN-
842 AM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL IN CULLMAN
COUNTY...

AT 842 AM...DOPPLER RADAR INDICATED THAT A LINE OF THUNDERSTORMS
CONTAINING VERY HEAVY RAINFALL STRETCHED FROM MARION COUNTY
ALABAMA...ALL THE WAY TO CHEROKEE COUNTY ALABAMA. THIS LINE WAS
BEGINNING TO MOVE IN MORE OF AN EASTERLY DIRECTION...PLACING CULLMAN
COUNTY IN A FAVORABLE LOCATION FOR PERSISTENT HEAVY RAINFALL THROUGH
930 AM.

CULLMAN COUNTY HAS ALREADY RECEIVED MORE THAN AN INCH AND A HALF OF
RAINFALL ACCORDING TO RADAR ESTIMATES. ADDITIONAL HEAVY RAINFALL MAY
CAUSE A RAPID RISE IN CREEKS...STREAMS...OR DRAINAGE DITCHES. PERSONS
ACROSS THE COUNTY ARE URGED TO KEEP AN EYE ON NEARBY LOW LYING
AREAS...AND BE PREPARED TO MOVE TO HIGHER GROUND IF NECESSARY.

STAY TUNED TO NOAA WEATHER RADIO...OR A FAVORITE MEDIA OUTLET...FOR
FURTHER STATEMENTS AND WARNINGS.

27
Special weather statement, Oct 19, 10:21 AM CDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1021 AM CDT TUE OCT 19 2004

ALZ001>010-016-TNZ076-096-097-191700-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1021 AM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL AND THUNDER
ACROSS THE TENNESSEE VALLEY...

BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FIRE UP ACROSS
THE VALLEY...AS A VERY UNSTABLE AIRMASS COLLIDES WITH A STATIONARY
FRONT JUST WEST OF THE MISSISSIPPI RIVER. RAINFALL AMOUNTS HAVE
AVERAGED 1 TO 2 INCHES SINCE MONDAY AFTERNOON...WITH UP TO 3 INCHES
IN A FEW SPOTS SUCH AS MERIDIANVILLE AND LYNCHBURG.

WE ARE EXPECTING SHOWER AND THUNDERSTORMS THROUGHOUT THE DAY...WITH
THE PRIMARY HAZARD BEING LOCALLY HEAVY RAIN AND LIGHTNING. WE
EXPECT ANOTHER INCH OF RAIN THROUGH THIS AFTERNOON...WITH SOME
LOCALITIES RECEIVING UP TO 2 INCHES TODAY.

ANY OUTDOOR ACTIVITY SHOULD BE CANCELED TODAY DUE TO LIGHTNING
AND RAIN. FOR TRAVELERS...PLEASE DRIVE AT A REDUCED SPEED. THE
COMBINATION OF MODERATE RAIN...AND WET LEAVES ON AREA ROADWAYS...WILL
CREATE A FAVORABLE ENVIRONMENT FOR HYDROPLANING. THERE HAVE BEEN
NUMEROUS ACCIDENTS THIS MORNING...DUE TO SPEED AND WET ROADS.

WE EXPECT MORE STORMS TO DEVELOP OVER EASTERN ARKANSAS...AND
NORTHWESTERN MISSISSIPPI THIS AFTERNOON...AND SOME OF THESE
STORMS COULD BECOME SEVERE LATER THIS AFTERNOON...PARTICULARLY AFTER
300 PM.

JDG
Special weather statement, Oct 19, 12:00 PM CDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1200 PM CDT TUE OCT 19 2004

ALZ001>010-016-TNZ076-096-097-191900-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1200 PM CDT TUE OCT 19 2004

...SIGNIFICANT WEATHER ALERT FOR LOCALLY HEAVY RAINFALL AND THUNDER
ACROSS THE TENNESSEE VALLEY...

BREAKS IN THE CLOUDS OVER NORTHERN MISSISSIPPI AND WESTERN
TENNESSEE HAVE ALLOWED THE AIRMASS TO DESTABILIZE ONCE AGAIN LATE
THIS MORNING...WHICH HAS SPAWNED SEVERAL NEW BANDS OF SHOWERS AND
THUNDERSTORMS. RAINFALL THIS MORNING AVERAGED BETWEEN 1 AND 2
INCHES...WITH UP TO 3 INCHES IN SOME ISOLATED LOCATIONS.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP TO OUR WEST AND
MOVE EASTWARD. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE
LOCALLY HEAVY RAIN...WITH AROUND AN INCH POSSIBLE...AND UP TO 2
INCHES LOCALLY. THESE STORMS MAY TRAIN OVER THE SAME AREAS...AND
WHEN COMBINED WITH EARLIER RAINFALL...FLASH FLOODING WILL AGAIN BE
A CONCERN THIS AFTERNOON. FREQUENT CLOUD TO GROUND LIGHTNING IS
ANOTHER CONCERN IN SOME OF THE STRONGER STORMS.

PERSONS ALL ACROSS THE TENNESSEE VALLEY SHOULD USE EXTREME CAUTION
TODAY. MOTORISTS ARE URGED TO DRIVE AT A REDUCED SPEED TO AVOID
HYDROPLANING AND A LOSS OF CONTROL ON WET ROADWAYS. IF A
THUNDERSTORM WITH FREQUENT LIGHTNING APPROACHES YOUR LOCATION...
AVOID USING ELECTRICAL DEVICES...STAY OFF THE TELEPHONE...AND STAY
AWAY FROM WINDOWS.

THERE IS THE POTENTIAL FOR ADDITIONAL STRONG TO SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...ESPECIALLY AFTER 3 PM. ANY STORMS
THAT DEVELOP MAY CONTAIN DAMAGING STRAIGHT LINE WINDS...WITH AN
ISOLATED TORNADO THREAT. STAY TUNED TO NOAA WEATHER RADIO...OR A
FAVORITE MEDIA OUTLET...FOR FURTHER STATEMENTS...WATCHES...OR
POTENTIAL WARNINGS.

BCC/JDG

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 9:55 PM CDTSevere Thunderstorm WarningHUNColbert, Franklin50 min
Oct 18, 10:15 PM CDTTornado WarningHUNColbert, Franklin45 min
Oct 18, 10:58 PM CDTTornado WarningHUNColbert47 min
Oct 18, 11:20 PM CDTSevere Thunderstorm WarningHUNColbert25 min
Oct 18, 11:29 PM CDTSevere Thunderstorm WarningHUNLawrence46 min
Oct 19, 2:43 AM CDTTornado WarningHUNLauderdale47 min
Oct 19, 3:19 AM CDTSevere Thunderstorm WarningHUNLimestone41 min
Oct 19, 3:28 AM CDTSevere Thunderstorm WarningHUNLauderdale17 min
Oct 19, 4:41 AM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale49 min
Oct 19, 4:58 AM CDTSevere Thunderstorm WarningHUNMadison47 min
Oct 19, 5:16 AM CDTFlash Flood WarningHUNColbert, Lauderdale2 hr
Oct 19, 6:05 AM CDTFlash Flood WarningHUNMadison3 hr
Oct 19, 6:20 AM CDTFlash Flood WarningHUNJackson3 hr
Oct 19, 6:39 AM CDTFlash Flood WarningHUNLawrence3 hr
Oct 19, 7:10 AM CDTFlash Flood WarningHUNFranklin2 hr
Oct 19, 11:24 AM CDTFlash Flood WarningHUNColbert, Lauderdale6 hr
Oct 19, 1:09 PM CDTSevere Thunderstorm WarningHUNColbert21 min
Oct 19, 1:13 PM CDTSevere Thunderstorm WarningHUNFranklin47 min
Oct 19, 1:31 PM CDTSevere Thunderstorm WarningHUNColbert44 min
Oct 19, 2:05 PM CDTSevere Thunderstorm WarningHUNLawrence25 min
Oct 19, 2:37 PM CDTFlash Flood WarningHUNMadison, Marshall, Morgan113 min
Oct 19, 5:56 PM CDTSevere Thunderstorm WarningHUNLauderdale34 min
Oct 19, 6:25 PM CDTSevere Thunderstorm WarningHUNColbert, Lauderdale50 min

Nearby

Tornado Warnings in Alabama, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.